Lightning, Laurel
- When
- July 22, 3:39 PM EST
- Where
- Laurel County, 5 mi S of London
- Injuries
- 1 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.111, -84.118 (the zone’s center; the record gives no point)
One woman was struck by lightning.
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 22, 1:25 PM EST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 225 PM EDT MON JUL 22 2002 ...FORECAST ISSUES... PRECIP CHANCES TONIGHT THROUGH WEDNESDAY. TEMPERATURES ALSO MAY BE KINDA TRICKY ON TUESDAY AS WELL. ...MODELS/ZFP... 12Z SYNOPTIC CHARTS THIS MORNING SHOWS A COUPLE H5 TROFS OVER THE CENTRAL PLAINS. ANOTHER H5 WAVE WAS LOCATED JUST WEST OF HERE THIS MORNING. THE COMBINATION OF THE H5 WAVE ALONG WITH GOOD CONVERGENCE SEEN IN THE 850 HPA STREAMLINE ANALYSIS HELPING KICK OFF NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS CENTRAL KENTUCKY. MODELS TRYING TO BRING FRONT THROUGH HERE DURING THE DAY ON TUESDAY. FOR TONIGHT...PLAN ON RUNNING CHANCE POPS TONIGHT WITH ALL THIS CONVECTION FIRING ACROSS THE REGION. EXPECT MUCH OF IT TO DISAPPEAR AROUND MIDNIGHT WITH THE LOSS OF DAYTIME HEATING. PATCHY FOG AGAIN WILL REAR ITS HEAD ESPECIALLY IN AREAS THAT SEE RAINFALL THIS AFTERNOON. FWC/MAV/MET NUMBERS IN CLOSE AGREEMENT AND A BLEND WILL BE USED. FOR TUESDAY...WITH THE FRONT PUSHING INTO THE REGION...PLAN ON BUMPING POPS UP TO 50 THROUGH TUESDAY NIGHT. TEMPS FOR TOMORROW ARE KINDA TRICKY...DEPENDING ON THE AMOUNT OF CONVECTIVE ACTIVITY THAT DEVELOPS. RIGHT NOW LOOKS LIKE MID TO UPPER 80S ACROSS THE NORTH AND NEAR 90 SOUTH LOOKS GOOD WITH UPPER 60S FOR LOWS. THE MODELS SEEM TO JUST WANT TO LET THE FRONT DISSIPATE BY WEDNESDAY AS STRONG RIDGING TO THE SOUTH LOOKS TO HOLD STRONG. THUS...THE COMBINATION OF SUMMER HEATING ALONG WITH POSSIBLE OUTFLOW BOUNDARIES FROM PREVIOUS CONVECTIVE ACTIVITY WILL LEAD TO SCATTERED STORMS FIRING ONCE AGAIN TAPERING OFF AFTER SUNSET. SAME STORY FOR THURSDAY AS WELL WITH CHANCE POPS MAINLY FOR AFTERNOON AND EARLY EVENING ACTIVITY. FWC/MAV/MET NUMBERS IN GOOD AGREEMENT AND PLAN ON USING A BLEND. ...EXTENDED.... UPPER LEVEL RIDGE THAT HAS PROVIDED OUR HOT WEATHER OF LATE RETROGRADES BACK TO THE WEST TOWARDS WEEKS END. FLOW OVER THE OHIO VALLEY BECOMES MORE ZONAL WITH TIME WITH ANOTHER H5 WAVE APPROACHING BY MONDAY. AT THE SURFACE HIGH PRESSURE ANCHORED OF THE SOUTHEAST COAST WILL PLACE KY IN A MOIST SOUTHWEST FLOW OVER THE WEEKEND. EXPECT DIURNAL SHOWERS AND THUNDERSTORMS TO POP ONCE AGAIN THROUGH THE WEEKEND AND INTO MONDAY. ORIGINALLY THOUGH ABOUT KEEPING MONDAY DRY...BUT WITH SOUTHWEST FLOW AND NEXT H5 WAVE COMING INTO THE REGION...CAN RULE OUT SCATTERED CONVECTION FLARING UP ONCE AGAIN. NOT MUCH CHANGE IN TEMPERATURES FROM THE PREVIOUS FORECAST. LOOKS LIKE OVERNIGHT LOWS AROUND 70 AND HIGHS 85 TO 90. ...GRIDS... THE USUAL RELOAD OF THE FIRST 60 HRS FROM MESO ETA WAS DONE (1HR T,TD, WINDS). ONLY MINOR TWEAKS TO THE REST OF THE ELEMENTS WERE DONE TO CONVEY ABOVE THOUGHTS AND REFLECT UPCOMING FORECAST. ...PRELIM NUMBERS... LOZ 70/88 66/85 3553 JKL 70/88 67/84 3553 .JKL...NONE JARVIS ===================================================================== 330 AM DISCUSSION... 06Z SFC ANALYSIS SHOWS WEAK HIGH PRESSURE ACROSS THE SOUTHEAST WITH A COLD FRONT SAGGING THROUGH THE MIDWEST. ON SATELLITE THE FRONT SHOWS UP WELL WITH CLOUDS AND COLD CLOUD TOP THUNDERSTORM CLUSTERS FROM NORTHERN IOWA SOUTHWEST TO THE PANHANDLE OF OKLAHOMA. LOCALLY ...JUST SOME SCATTERED HIGH CLOUDS OVER THE SOUTH AND AREAS OF LIGHT FOG. THE MODELS ARE IN DECENT AGREEMENT ALOFT AS THE SOUTHEAST RIDGE BREAKS DOWN AND A TROUGH MOVING THROUGH THE WESTERLIES PASS BY TO THE NORTH. AFTER IT PASSES...WEAKNESS WILL REMAIN BEHIND AS THE PATTERN GRADUALLY BECOMES ZONAL. THIS IS A CHANGE FROM THE MODELS 24 HOURS OLD SOLUTION THAT WAS MORE AMPLIFIED AND LEFT EAST KENTUCKY IN NORTHWEST FLOW. FOR SENSIBLE WEATHER...PWS WILL INCREASE FROM ABOUT 1.5 INCHES THIS MORNING TO NEAR 2.0 INCHES BY TUESDAY EVENING. PLENTY OF INSTABILITY AND LITTLE IN THE WAY OF A CAP WILL MEAN SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND LINGERING INTO THE EVENING. THE APPROACHING FRONT WILL BRING AN ENHANCED THREAT OF CONVECTION TUESDAY AND INTO WEDNESDAY MORNING AS IT SLOWLY PRESSES THROUGH EAST KENTUCKY. IT IS KINDA HARD TO GET A FRONT TO PUSH ALL THE WAY THROUGH THE AREA DURING THIS TIME OF YEAR...SO AM LEARY ABOUT A TOTALLY DRY FORECAST THURSDAY. LIKEWISE...WITH THE NORTHERN PORTION OF THE CWA IN ZONAL FLOW...LATER IN THE WEEK... WOULD NOT RULE OUT THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS. TODAY WILL BE ANOTHER HOT ONE BEFORE INCREASING MOISTURE AND MORE CONVECTION KEEP READINGS IN CHECK THROUGH MIDWEEK. WILL PROBABLY ISSUE AN SPS TO HIGHLIGHT HEAT INDICES AROUND 100 DEGREES THIS AFTERNOON. MOS FROM THE AVN AND NGM LOOK REASONABLE WITH RESPECT TO TEMPS AND POPS. SEE NO REASON TO DEVIATE FAR. AS FOR GFE/IFPS: POPULATED TEMP/WINDS WITH MESOETA THROUGH 60 HOURS. MAINLY JUST TWEAKED THE REST...UPPING POPS TUESDAY AND TUESDAY NIGHT. WORK ZONES AVAILABLE BEFORE TOO LONG UNDER THE AFOS PRODUCT SDFOZFJKL. PRELIMINARY CCF/S: LOZ GT 092/068 087/067 086 3245411- JKL GT 090/070 086/066 084 32553221 .JKL...NONE GREIF
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-222200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1110 AM EDT MON JUL 22 2002 ...HEAT INDICES AROUND 100 DEGREES THIS AFTERNOON... ONCE AGAIN...AMPLE SUNSHINE AND LOW-LEVEL MOISTURE WILL MAKE IT HOT AND MUGGY THIS AFTERNOON. TEMPERATURES WILL CLIMB TO NEAR 90 DEGREES EARLY THIS AFTERNOON. TO MAKE MATTERS WORSE...THE HEAT WILL COMBINE WITH THE HUMID AIR MASS TO YIELD HEAT INDICES AROUND 100 DEGREES... EVEN HIGHER IN CITIES LIKE MIDDLESBORO...PIKEVILLE...MOUNT STERLING ...LONDON AND SOMERSET. THE MOST UNCOMFORTABLE AND HEALTH THREATENING TIME FRAME WILL BE FROM 2 PM TO 6 PM. THE HEAT INDEX IS A MEASURE OF THE HOW THE OUTSIDE AIR FEELS TO THE BODY...TAKING INTO ACCOUNT TEMPERATURE AND HUMIDITY. VALUES ABOVE 105 DEGREES CAN CAUSE PHYSICAL AILMENTS SUCH AS HEATSTROKE...HEAT CRAMPS...AND HEAT EXHAUSTION. PERSONS WHO ARE SENSITIVE TO THE HEAT...AS WELL AS THOSE WHO ENGAGE IN STRENUOUS ACTIVITIES...SHOULD TAKE PRECAUTIONS LIKE DRINKING PLENTY OF WATER...AND TAKING FREQUENT BREAKS FROM THE HEAT. ALSO...OUTDOOR ANIMALS SHOULD BE PROTECTED. SCHAUB
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
One woman was struck by lightning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312150.